Hail, St. Clair
- When
- May 14, 3:52 PM CST
- Where
- St. Clair County, 4 mi SSW of Shiloh
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 38.496, -89.928
A lingering warm front as well as remnant outflow boundaries were the triggering mechanisms for storms. Some of the storms produced large hail, damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A lingering warm front as well as remnant outflow boundaries were the triggering mechanisms for storms. Some of the storms produced large hail, damaging winds and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 14, 1:03 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 203 PM CDT Sun May 14 2023 .SHORT TERM... (Through Late Monday Night) Issued at 158 PM CDT Sun May 14 2023 Another active day of thunderstorms is expected across the region, with convective initiation already well underway across parts of southern, western, and central Missouri as of 12:30PM. Much like yesterday, the environment today remains unstable and weakly capped, with upwards of 1500 to 2000 J/kg of MLCAPE already in place, and this number is likely to grow to between 2000 and 2500 J/kg as heating continues this afternoon. Meanwhile, mesoanalysis indicates that while there is ample instability and steep low-level lapse rates, mid-level lapse rates are rather marginal (5-6 C/km). Not only this, but wind shear continues to be only barely sufficient for updraft organization, with a slight reduction in effective bulk shear (20-25kt) from yesterday. As a result, convective modes are likely to be a mix of pulse type storms and clusters, with a few clusters potentially growing upscale into one or more bowing segments. With these storms, damaging wind gusts appear to be the primary hazard, with at least some potential for large hail as well. We also couldn't rule out the potential for a tornado or two, but very weak low level flow will make tornadogenesis difficult to achieve. Still, there are several lingering surface boundaries in the area, including a stalled warm front draped across northern Missouri and west-central Illinois, and the right storm motion and boundary orientation could provide just enough of a boost for a brief tornado. Overall though, this probability is low. While there is some uncertainty regarding how many storms will actually become severe, there will likely be numerous thunderstorms that develop throughout the area this afternoon and early evening. In addition to the potential for thunderstorm winds and hail, storms today are likely to feature heavy rain rates and will be moving rather slowly, introducing the potential for localized flash flooding. This would be most likely in urban areas, including Columbia, Jefferson City, and the St. Louis metro area if a stronger and more persistent storm moves directly overhead. Storms are expected to gradually sink southeastward throughout the late afternoon and early evening, and coverage is expected to diminish after roughly 8 PM. However, lingering showers may persist through the night in some areas, particularly across northeast and central Missouri where isentropic lift persists ahead of another approaching shortwave. Meanwhile, a slow moving cold front will sink south through the night, and by Monday morning this front is expected to stall somewhere across southern Missouri. This will usher in a cooler airmass and also likely a shield of low clouds that may persist for much of the day. As a result temperatures will be noticeably cooler in areas north of the boundary. In fact, some areas across northern Missouri and west-central Illinois may struggle to each 60 degrees, with below normal temperatures now expected along the I-70 corridor as well. Precipitation chances are also expected to be generally low for much of the area, although this will not be universal everywhere. Showers and perhaps a few thunderstorms may linger across northern Missouri through the morning, and additional showers and thunderstorms are likely to develop near the stalled frontal boundary across southern Missouri and southwest Illinois during the afternoon and evening. The latter activity will have at least some potential to become strong or severe, particularly across the Ozarks. Overnight Monday and into Tuesday Morning, a subtle shortwave is expected to move eastward through the area, bringing one last round of showers into the area. While timing and track uncertainties remain, confidence is increasing regarding the potential for widespread rain along and south of I-70 during this timeframe, with the potential for a few thunderstorms as well. Rain is expected to gradually diminish late in the day Tuesday, and temperatures are expected to remain below normal through the day thanks to persistent cloud cover and rain. BRC .LONG TERM... (Tuesday through Next Sunday) Issued at 158 PM CDT Sun May 14 2023 By late Tuesday, the last of the lingering showers are expected to exit the area to the east, and relatively dry northwest flow aloft will become established across the region. As a result, precipitation chances Wednesday and Thursday are expected to be quite low, with only a smattering of ensemble members suggesting the possibility for isolated showers. Meanwhile, temperatures Wednesday afternoon are expected to climb to near normal, and gradually warm to slightly above normal by Thursday as southerly low level flow resumes. All in all, the midweek period is likely to feature generally pleasant weather conditions in most areas. Forecast certainty decreases Friday as a cold front is set to move through the area. While confidence is high that this front will materialize, there is much less confidence regarding the potential for it to produce precipitation. While some deterministic guidance (more specifically the operational GFS) suggests at least some potential for widespread rain, this is not reflected in ensemble guidance which is much more pessimistic regarding the potential for rain. This is likely due to the poor quality of northward moisture return ahead of the front, which may be restricted by a persistent southern stream trough across the northern Gulf. In any case, precipitation chances will remain near ensemble means in the late- week timeframe, which is only around 20 to 30%. Otherwise, the main impact the cold front is likely to have is to reduce temperatures slightly, with a return to near or even slightly below normal temperatures likely over the weekend. BRC && .AVIATION... (For the 18z TAFs through 18z Monday Morning) Issued at 158 PM CDT Sun May 14 2023 WHile VFR conditions have finally developed at most terminals early this afternoon, this may be short-lived as an active 30 hours of weather is expected for this TAF period. Scattered thunderstorms have already developed in the vicinity of COU and JEF early this afternoon, and storms are expected to gradually increase in coverage through the remainder of the afternoon and evening. All terminals may be impacted by thunderstorms this afternoon and evening, with COU/JEF/UIN expected to see storms a few hours earlier than St. Louis area terminals. The strongest storms will be capable of strong wind gusts and hail, along with heavy rain and lowered visibility and ceilings. Storms will diminish in coverage later in the evening, and a few showers may linger at COU/JEF through the night. Meanwhile, a cold front will sink into the area overnight, and low clouds will follow. by Monday morning, widespread MVFR ceilings are likely, with IFR conditions possible as well. Patchy fog will also be possible in some areas tomorrow morning. Low clouds may persist for much of the day tomorrow. BRC && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 216 PM CDT Sun May 14 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 216 PM CDT Sun May 14 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this afternoon and early evening. A few of these storms may be strong to severe until 8PM with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Monday and Monday night across portions of the area. Another chance of thunderstorms exists across the area Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. 19
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 WSW NEW FLORENCE 38.90N 91.46W
05/14/2023 E0.70 INCH MONTGOMERY MO PUBLIC
TIME ESTIMATED FROM RADAR.
&&
MRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG NEW FLORENCE 38.91N 91.45W
05/14/2023 MONTGOMERY MO PUBLIC
BROKEN POWER POLES AND SHINGLES OFF OF
HOUSES. TIME ESTIMATE FROM RADAR.
&&
MMGThe St Louis radar (KLSX), 69 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds split a large tree near it's base about 3 miles north northwest of Freeburg. It was leaning on a house causing moderate damage. About a mile west of Mascoutah, numerous large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105742, 1105746, 1105752, 1105754, 1105757, 1105760, 1105765, 1105766, 1105767.